Tue 16 Dec 2014
I recently dyed my hair a darker color. After the color treatment, however, it looks like I’m losing my hair! Can hair dye cause hair loss? Is it temporary? Any other explanations for what’s going on?
Hair dyes normally cause alopecia via structural damage to the hair shaft – also known as trichorrexia nodosa. This would manifest as shorter “broken hairs” – in the shower, sink, on the pillow, etc – without a bulb at the end, or the appearance of a variety of small, thick hairs growing near the scalp surface.
Some people have a genetic predisposition to shaft breakage that is “set off” by a harsh environmental factor – brushing, chemical dyes, harsh shampoos, etc. This could be the case here.
While hair loss from harsh dye is possible, there may be another explanation: a starker contrast between scalp color/tone and hair shaft color/tone always creates a “thinning” appearance. This is the reason why Caucasian men with lighter hair can undergo hair transplantation at lower densities and still achieve good results. It’s possible that you dyed the hair darker and it now simply looks thinner because of the more obvious contrast with your scalp.
If it is related to trichorrexia, it should naturally reverse itself; if it is related to contrast, you should see a difference after the hair grows out.
Blake Bloxham – formerly “Future_HT_Doc”